Alert archive / Florida / Beach Hazards Statements in 2013

Beach Hazards Statement 4, NWS Tampa Bay, FL

February 27, 2013Pinellas County, Florida

NWS Tampa Bay, FL issued this beach hazards statement at Feb 27, 2013, 10:46 AM EST for Pinellas County, Florida. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2013, 10:46 AM EST (15:46 UTC)
Expired
Feb 27, 2013, 8:34 PM EST
In force
10 hr
Issued by
NWS Tampa Bay, FL

County Pinellas County, FL

The radar

The Tampa radar (KTBW), 40 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 3.8 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2013-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2013-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

060 
WHUS42 KTBW 271546
CFWTBW

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1046 AM EST WED FEB 27 2013

...MODERATE RISK FOR RIP CURRENTS TODAY...

.ONSHORE WINDS AND SWELLS WILL LEAD TO A MODERATE RISK FOR RIP
CURRENTS AT AREA BEACHES TODAY. 

FLZ050-051-055-060-062-065-280300-
/O.CAN.KTBW.SU.Y.0003.000000T0000Z-130228T0000Z/
/O.NEW.KTBW.BH.S.0004.130227T1546Z-130228T0300Z/
PINELLAS-HILLSBOROUGH-MANATEE-SARASOTA-CHARLOTTE-LEE-
1046 AM EST WED FEB 27 2013

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 10 PM EST THIS
EVENING...
...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY RUSKIN HAS ISSUED A
BEACH HAZARDS STATEMENT FOR AN ELEVATED RISK FOR RIP
CURRENTS...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING. THE
HIGH SURF ADVISORY HAS BEEN CANCELLED.

* HAZARDS...RIP CURRENTS.

* TIMING...THROUGH THIS EVENING. 

* LOCATION...PINELLAS COUNTY SOUTHWARD TO LEE COUNTY.

* POTENTIAL IMPACTS...MODERATE RISK FOR RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER INTO DEEPER WATER.

TO AVOID GETTING CAUGHT IN A RIP CURRENT... SWIM AT GUARDED
BEACHES AND HEED THE ADVICE OF THE BEACH PATROL.  AT UNGUARDED
BEACHES AND NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE
SURF MUCH ABOVE YOUR KNEES.

IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT...DO NOT ATTEMPT TO
MOVE DIRECTLY TOWARD SHORE.  INSTEAD...MOVE SIDEWAYS ACROSS THE
RIP CURRENT UNTIL THE PULL EASES.  ANOTHER METHOD OF ESCAPE IS TO
LET THE RIP CURRENT PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE
FORCE WEAKENS.  THEN...SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM
THE CURRENT.

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER
HAZARDS ARE POSSIBLE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE
WATER. 

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS
ON THE NEW BEACH HAZARDS STATEMENT.

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS

&&

$$


HTTP://WWW.WEATHER.GOV/TAMPA
1 follow-up statement
174 
WHUS42 KTBW 280134
CFWTBW

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
834 PM EST WED FEB 27 2013

...RIP CURRENT RISK DIMINISHING...

.SEAS CONTINUE TO GRADUALLY SUBSIDE AND WINDS ALONG THE COAST ARE
NOW JUST AROUND 10 KNOTS.

FLZ050-051-055-060-062-065-280245-
/O.CAN.KTBW.BH.S.0004.000000T0000Z-130228T0300Z/
PINELLAS-HILLSBOROUGH-MANATEE-SARASOTA-CHARLOTTE-LEE-
834 PM EST WED FEB 27 2013

...BEACH HAZARDS STATEMENT IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY RUSKIN HAS CANCELLED
THE BEACH HAZARDS STATEMENT. 

LIGHTER WINDS AND SUBSIDING SEAS WILL RESULT IN A REDUCED RISK OF
RIP CURRENTS.

$$


HTTP://WWW.WEATHER.GOV/TAMPA

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this beach hazards statement went out at Feb 27, 10:46 AM EST, 0 minutes earlier.

Area forecast discussion, Feb 27, 10:46 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1046 AM EST WED FEB 27 2013

.UPDATE...
MADE JUST A FEW TWEAKS TO THE FORECAST THIS MORNING...MAINLY TO
REMOVE RAIN CHANCES FOR CHARLOTTE AND LEE THIS MORNING AND TO BUMP
THEM DOWN FOR THOSE AREAS THIS AFTERNOON. THE HIGH SURF ADVISORY
WAS CANCELED IN FAVOR OF A BEACH HAZARDS STATEMENT FOR A MODERATE
RISK OF RIP CURRENTS TODAY. WAVE HEIGHTS HAVE COME DOWN AND A LOOK
AT AREA WEBCAMS AND OTHER OBSERVATIONS INDICATE WAVES IN THE SURF
ZONE DO NOT MEET HIGH SURF CRITERIA AND THEY ARE NOT EXPECTED TO
FOR THIS AFTERNOON. THE SMALL CRAFT ADVISORY WAS ALLOWED TO EXPIRE
AT 10 AM.

&&

.AVIATION...
MVFR CIGS WILL PERIODICALLY AFFECT THE TAF SITES THROUGH THE MORNING
HOURS...WITH VFR CONDITIONS THEN EXPECTED THIS AFTERNOON. CHANCE OF
SHOWERS WITH MVFR CIGS/VSBYS AT THE FORT MYERS TERMINALS THIS
AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  74  54  71  51 /  10  10  10  10
FMY  78  57  75  54 /  20  20  10  10
GIF  76  52  74  47 /  10  10  10  10
SRQ  73  54  72  53 /  10  10  10  10
BKV  74  44  71  43 /  10  10  10  10
SPG  72  58  71  55 /  10  10  10  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...BEACH HAZARDS STATEMENT UNTIL 10 PM EST THIS EVENING FOR
     CHARLOTTE-HILLSBOROUGH-LEE-MANATEE-PINELLAS-SARASOTA.

GULF WATERS...NONE.
&&

UPDATE...05/CARLISLE
AVIATION...21/JELSEMA
Hazardous weather outlook, Feb 27, 5:49 AM EST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
549 AM EST WED FEB 27 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-272300-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
549 AM EST WED FEB 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...RIP CURRENT IMPACT...
STRONG WINDS OVER THE COASTAL WATERS THE PAST 24 HOURS HAVE
CREATED ROUGH SEAS AND A HIGH SURF ADVISORY IS IN EFFECT AT AREA
BEACHES THROUGH THIS AFTERNOON. THIS WILL ALSO CREATE A MODERATE
RISK OF RIP CURRENTS.

...WIND AND SEA IMPACT...
A SMALL CRAFT ADVISORY REMAINS IN EFFECT OVER THE OFFSHORE WATERS DUE
TO SEAS OF OVER 7 FEET. WINDS AND SEAS WILL GRADUALLY SUBSIDE
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...EXCESSIVE COLD IMPACT...
A COLD FRONT WILL MOVE ACROSS WEST CENTRAL FLORIDA LATE SUNDAY AND
SUNDAY NIGHT WITH THE POTENTIAL FOR A COLD CANADIAN AIR MASS TO
ADVECT OVER THE REGION BEHIND THE FRONT. WIND CHILL ADVISORIES
MAY BE NEEDED SUNDAY NIGHT WITH POSSIBLE FREEZE WARNINGS OVER
PORTIONS OF THE AREA SUNDAY NIGHT AND MONDAY NIGHT.

...WIND AND SEA IMPACT...
STRONG WINDS BEHIND THE COLD FRONT SUNDAY NIGHT WILL LIKELY CAUSE
SMALL CRAFT ADVISORY CONDITIONS WITH SEAS ABOVE 7 FEET OFFSHORE AND
ROUGH CONDITIONS NEAR THE COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

OGLESBY

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 3:55 AM ESTHigh Surf AdvisoryTBWPinellas7 hr

Nearby

Beach Hazards Statements in Florida, 2013Every beach hazards statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.